Ibuprofen Controversy Continues After Pain Drug Hearings

Group says some children suffer rare, deadly syndrome after taking it

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

THURSDAY, Feb. 24, 2005 (HealthDay News) -- Even though a government advisory panel recommended last week that strident warnings be placed on cox-2 inhibitors, some experts are calling for warnings on related drugs, especially those given to children.

At particular issue is over-the-counter ibuprofen which, along with cox-2 inhibitors like Vioxx and Celebrex, belongs to the larger category of pain relievers known as nonsteroidal anti-inflammatory drugs (NSAIDs).

While the cox-2 drugs have been shown to increase the risk of cardiovascular problems, ibuprofen (and other drugs) can precipitate Stevens Johnson Syndrome, a rare but potentially fatal immunological reaction. Recent lawsuits brought against ibuprofen manufacturers charge that children have been victims.

In the last two years, three lawsuits have been filed against Johnson & Johnson and its subsidiary, McNeil Consumer and Specialty Pharmaceuticals, the maker of Children's Motrin, which contains ibuprofen.

The company acknowledged it is aware of the claims made against its products.

"McNeil Consumer and Specialty Pharmaceuticals is aware of a report of a 7-year-old girl who has been diagnosed with Stevens Johnson Syndrome allegedly associated with the use of Children's Motrin," company spokeswoman Kathy Fallon said in a statement. "Stevens Johnson Syndrome is a very rare condition. While the specific causes of the condition in any given instance are unknown, it has been reported to be associated with a wide variety of medications and may be caused by viral medications."

Her statement added, "As the makers of Children's Motrin products, we are deeply concerned about all matters related to our products, and we are investigating the situation."

Meanwhile, advocates are pushing for tougher warnings. In written testimony submitted to the U.S. Food Drug Administration (FDA) a day before its advisory panel's three-day hearing began, Jean McCawley referred to Stevens Johnson Syndrome as "the dirty little secret of the pharmaceutical companies."

McCawley, whose daughter was blinded by the syndrome, is the founder of the Stevens Johnson Syndrome Foundation in Denver. She urged the FDA to issue a black-box warning for over-the-counter ibuprofen, which includes such products as Children's Motrin.

Most experts said the problem is a rare one, with an estimated one to six cases of Stevens Johnson Syndrome occurring per 1 million Americans.

And what causes the syndrome is still up to some speculation. According to the U.S. government's Medline Plus Internet site, the exact cause is unknown. The disorder is believed to involve damage to the blood vessels of the skin with subsequent damage to skin tissues. And the government makes no mention of ibuprofen as a possible cause, although it lists cox-2 drugs and some HIV medications as possible catalysts.

The syndrome is not an allergic reaction, but an immunologic one triggered by an infection or a medication.

"It's a reaction in the immune system that causes tissue damage and destruction, including removal of the skin," explained Dr. Jonathan Field, director of the Allergy/Immunology and Asthma Clinic at New York University School of Medicine/Bellevue Hospital in New York City. Patients are often treated in burn units because they lose so much of their surface skin. The mortality rate is upwards of 50 percent to 60 percent, Field said.

While ibuprofen can reportedly precipitate the reaction, so can sulfur drugs, seizure medications, antibiotics (including penicillin) and others.

"It's not just ibuprofen," said Dr. Gary Kleiner, an assistant professor of pediatrics at the University of Miami School of Medicine. "It could happen with any drug."

But while Kleiner, Field and others maintained the problem was extremely rare, McCawley argued that the number of cases attributable to ibuprofen is rising, possibly due to more widespread use of the drug.

In 2003, the foundation received one report of Stevens Johnson Syndrome attributed to Children's Motrin and one to Children's Advil, McCawley said. In 2004, it received reports of 12 children developing the syndrome from over-the-counter NSAIDs. In the first two weeks of January 2005 alone, two children were reported hospitalized from over-the-counter NSAIDs, she added.

"I'm getting seven to 10 calls and e-mails a day from people who have experienced it," she said. "It's not rare."

Which is why McCawley traveled to Washington last week to listen to the FDA hearings and argue her own case. "We thought it [the FDA hearing] was going to be a very big opportunity," she said. "I was honestly very disappointed that there wasn't any coverage of children's products. That breaks my heart."

McCawley and others argue that aspirin carries warnings about Reyes Syndrome, another rare occurrence, and that prescription-strength ibuprofen and other prescription drugs also carry warnings.

And Pfizer recently announced that it would add a black-box warning to its prescription cox-2 drug Bextra after 87 people developed severe skin reactions, including Stevens Johnson Syndrome. Four of them died.

But the issue of what to put on a label is a tricky one.

"How much do you label something? Do you say this can cause allergic reactions, or can cause a life-threatening allergic reaction?" Field asked. "Do you include numbers? If someone said I had a three-out-of-a million chance of winning the lottery, would I think I was going to win? No."

"Every drug you take can have a reaction," Kleiner pointed out.

And just because someone had a reaction while on a drug, that doesn't mean the reaction was due to the drug, Field added.

Field thinks it may be more important to emphasize when to stop the drug.

"You have to have a low threshold to call the doctor or stop a medicine or seek care," he said. "That's with any illness or medication."

But for McCawley, the issue is one of visibility.

"We will not give up until SJS is a word that everyone understands," she said. "We're asking for awareness."

More information

Find out more about the subject at the Stevens Johnson Syndrome Foundation.

SOURCES: Gary Kleiner, M.D., Ph.D., assistant professor, pediatrics, University of Miami School of Medicine; Jonathan Field, M.D., director, Allergy/Immunology and Asthma Clinic, New York University School of Medicine/Bellevue Hospital, New York City; Jean McCawley, founder, Stevens Johnson Syndrome Foundation, Denver: McNeil Consumer and Specialty Pharmaceuticals statement

Last Updated:

Related Articles